Alert archive / Washington / High Wind Watches in 2016

High Wind Watch 1, NWS Seattle, WA

March 8, 2016

NWS Seattle, WA issued this high wind watch at Mar 8, 2016, 2:53 AM PST. It took effect at Mar 9, 2016, 3:00 PM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 8, 2016, 2:53 AM PST (10:53 UTC)
In effect from
Mar 9, 2016, 3:00 PM PST
Expired
Mar 8, 2016, 8:50 PM PST
In force
Issued by
NWS Seattle, WA

The text

As transmitted.

907 
WWUS76 KSEW 081053
NPWSEW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
253 AM PST TUE MAR 8 2016

WAZ516-517-082300-
/O.NEW.KSEW.HW.A.0001.160309T2300Z-160310T1300Z/
NORTH COAST-CENTRAL COAST-
253 AM PST TUE MAR 8 2016

...HIGH WIND WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH LATE
WEDNESDAY NIGHT...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A HIGH WIND
WATCH...WHICH IS IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH LATE
WEDNESDAY NIGHT. 

* TIMING...WIND SPEEDS ARE EXPECTED TO INCREASE BY MID AFTERNOON
  WEDNESDAY AND REMAIN WINDY THROUGH LATE WEDNESDAY NIGHT.

* WINDS...SOUTHEAST WINDS 30 TO 45 MPH WITH GUSTS UP TO 60 MPH.

* IMPACTS...FALLEN TREE LIMBS AND DOWNED POWER LINES MAY RESULT IN
  POWER OUTAGES. IN ADDITION...GIVEN THE SATURATED STATE OF THE
  GROUND...THESE STRONG WINDS COULD RESULT IN UPROOTED TREES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH
WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF 58 MPH
OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST FORECASTS.

&&

$$
2 follow-up statements
139 
WWUS76 KSEW 082245
NPWSEW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
245 PM PST TUE MAR 8 2016

WAZ516-517-091200-
/O.CON.KSEW.HW.A.0001.160309T2300Z-160310T1300Z/
NORTH COAST-CENTRAL COAST-
245 PM PST TUE MAR 8 2016

...HIGH WIND WATCH REMAINS IN EFFECT FROM WEDNESDAY AFTERNOON
THROUGH LATE WEDNESDAY NIGHT...

* TIMING...WIND SPEEDS ARE EXPECTED TO INCREASE BY LATE AFTERNOON
  WEDNESDAY AND REMAIN WINDY THROUGH LATE WEDNESDAY NIGHT.

* WINDS...SOUTHEAST WINDS 30 TO 45 MPH WITH GUSTS UP TO 60 MPH.

* IMPACTS...FALLEN TREE LIMBS AND DOWNED POWER LINES MAY RESULT IN 
  POWER OUTAGES. IN ADDITION...GIVEN THE SATURATED STATE OF THE 
  GROUND...THESE STRONG WINDS COULD RESULT IN UPROOTED TREES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH
WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF 58 MPH
OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST FORECASTS.

&&

$$
766 
WWUS76 KSEW 090450
NPWSEW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
850 PM PST TUE MAR 8 2016

WAZ516-517-091300-
/O.UPG.KSEW.HW.A.0001.160309T2300Z-160310T1300Z/
/O.NEW.KSEW.HW.W.0003.160309T2300Z-160310T1700Z/
NORTH COAST-CENTRAL COAST-
850 PM PST TUE MAR 8 2016

...HIGH WIND WARNING IN EFFECT FROM 3 PM WEDNESDAY TO 9 AM PST
THURSDAY...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A HIGH WIND
WARNING FOR THE NORTH AND CENTRAL WASHINGTON COAST...WHICH IS IN
EFFECT FROM 3 PM WEDNESDAY TO 9 AM PST THURSDAY. THE HIGH WIND
WATCH IS NO LONGER IN EFFECT.

* TIMING...WIND SPEEDS ARE EXPECTED TO INCREASE LATE AFTERNOON
  WEDNESDAY. OCCASIONALLY DAMAGING WINDS CAN BE EXPECTED WEDNESDAY
  NIGHT INTO EARLY THURSDAY MORNING. WINDS WILL SLOWLY DIMINISH ON
  THURSDAY.

* WINDS...SOUTHEAST WIND RISING TO 30 TO 45 MPH BECOMING SOUTH TO
  SOUTHWEST WEDNESDAY NIGHT AND SOUTHWEST THURSDAY MORNING. GUSTS
  TO 65 MPH WEDNESDAY NIGHT AND EARLY THURSDAY MORNING.

* IMPACTS...FALLEN TREE LIMBS AND DOWNED POWER LINES MAY RESULT IN 
  POWER OUTAGES. IN ADDITION...GIVEN THE SATURATED STATE OF THE 
  GROUND...THESE STRONG WINDS COULD RESULT IN UPROOTED TREES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR
OCCURRING. SUSTAINED WIND SPEEDS OF 30 TO 45 MPH WITH GUSTS TO 65
MPH WILL LEAD TO SOME PROPERTY DAMAGE.

&&

$$

ALBRECHT
WEATHER.GOV/SEATTLE

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this high wind watch went out at Mar 8, 2:40 AM PST, 13 minutes earlier.

Area forecast discussion, Mar 8, 2:40 AM PST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
240 AM PST TUE MAR 8 2016

.SYNOPSIS...A FRONTAL SYSTEM WILL MOVE ACROSS THE AREA THIS
AFTERNOON AND EVENING BRINGING GENERALLY LIGHT PRECIPITATION. A
STRONG FRONT ASSOCIATED WITH DEEPENING LOW PRESSURE OFFSHORE WILL
MOVE ACROSS THE REGION WEDNESDAY AFTERNOON AND WEDNESDAY NIGHT
GIVING WINDY CONDITIONS AND LOCALLY HEAVY RAINFALL. WEAKER WEATHER
SYSTEMS WILL KEEP THE REGION WET AT TIMES THURSDAY THROUGH SUNDAY.

&&

.SHORT TERM...FEELS A BIT ODD TO SEE THAT CURRENT RADAR IMAGERY IS
MOSTLY FREE OF ECHOES...AND SHOULD GENERALLY STAY THAT WAY FOR MUCH
OF THE MORNING WHICH SHOULD HELP THE MORNING COMMUTE SOME. CANNOT
SAY THE SAME FOR THE AFTERNOON RUSH HOWEVER...AS THE NEXT FRONT
SHOULD BE ENTERING INTO THE SEATTLE METRO AREA RIGHT AROUND OR JUST
AFTER 4 PM PST THIS AFTERNOON. MODELS CONTINUE TO SHOW THAT THE
FRONT IS EXPECTED TO WEAKEN AS IT MOVES THROUGH THE AREA...WHICH
SHOULD CURB PRECIP AMOUNTS SOME.

AS HAS BEEN ALLUDED TO IN PREVIOUS FORECAST DISCUSSIONS...THERE IS
MUCH TO TALK ABOUT WHEN IT COMES TO THE SYSTEM FOR WEDNESDAY. MODELS
REMAIN CONSISTENT ON THIS BEING A VERY WET AND WINDY
SYSTEM...THUS...THE INHERITED FLOOD WATCH LOOKS GOOD AND WILL REMAIN
IN PLACE...BUT HAVE ADDED A HIGH WIND WATCH FOR THE COAST. IT MAY BE
POSSIBLE THAT THESE WINDS MAY ALSO BE PRESENT FOR NORTHERN INLAND
AREAS...HOWEVER AT THIS TIME MODELS SEEM CONTENT TO KEEP HIGHER
SPEED WINDS IN THAT AREA OUT OVER THE WATER. WILL LEAVE THEM OUT OF
THE WATCH FOR NOW...BUT DAY SHIFT CAN REVISIT WITH FRESH DATA.
SPEAKING TO THE AFOREMENTIONED FLOOD WATCH...MODELS CONTINUE TO
SHOW HIGH QPF VALUES OVER THE OLYMPIC PENINSULA...SO LOOKS LIKE
THOSE NEW FLOOD VALUES FOR THE SKOKOMISH ARE ABOUT TO BE MADE USE
OF. AS IF THAT WAS NOT ENOUGH...THIS SYSTEM LOOKS TO BRING SOME
SNOWFALL TO THE MOUNTAINS AS IT PASSES THROUGH ALSO. RIGHT
NOW...EXPECTED AMOUNTS ARE RIGHT AROUND WINTER WEATHER ADVISORY FOR
SNOW CRITERIA. HOWEVER...WARMER AIR AND LIFTING SNOW LEVELS BEHIND
THE SYSTEM MAY PROVE A LIMITING FACTOR. THAT SAID...WILL OPT TO WAIT
ON ISSUING ANYTHING IN THIS VEIN AT THIS TIME...BUT WORTH KEEPING IN
MIND IF MAKING ANY PLANS FOR THOSE AREAS. LASTLY...THE COUPLING OF
THIS PASSING STRONG LOW AND HIGH TIDE MAY MAKE FOR INTERESTING
SURF/TIDAL ISSUES.

POST FRONTAL SHOWERS AND A WEAK SHORTWAVE TROUGH WILL KEEP
CONDITIONS MOIST GOING INTO THURSDAY BEFORE TAPERING OFF THURSDAY
NIGHT...GIVING A BRIEF RESPITE IN RAIN THAT LOOKS TO EXTEND INTO
LATE MORNING...MAYBE INTO EARLY AFTERNOON ON FRIDAY. SMR

.LONG TERM...BY FRIDAY AFTERNOON...ANOTHER TROUGH JUST OFF THE
NORTHERN CALIFORNIA COAST LOOKS TO GET DRAWN UP INTO THE PAC NW BY
AN UPPER LEVEL LOW OFF THE CANADIAN COAST...RESULTING IN WHAT LOOKS
TO BE A WET WEEKEND...SURPRISING ABSOLUTELY NO ONE. MODELS DO START
TO DIVERGE HERE THOUGH. THE ECMWF...IN WHAT IS STARTING TO LOOK MORE
AND MORE SADISTIC...KEEPS THE LOW SPINNING OFF THE CANADIAN COAST
SENDING WAVE AFTER WAVE OF PRECIP OVER THE WEEKEND AND INTO THE
FIRST PART OF NEXT WEEK. THE GFS IS MORE PROGRESSIVE...PUSHING THE
LOW THROUGH THE AREA NEXT MONDAY AND BRINGING A SMALL BREAK IN THE
ACTION FOR NEXT TUESDAY. SMR

&&

.HYDROLOGY...HEAVY RAIN WEDNESDAY NIGHT IN THE OLYMPICS WILL LIKELY
DRIVE THE SKOKOMISH RIVER ABOVE ITS NEW FLOOD STAGE WEDNESDAY NIGHT
OR THURSDAY AND A FLOOD WATCH REMAINS IN EFFECT FOR MASON COUNTY.
THIS FRONT GIVES THE OLYMPIC PENINSULA ABOUT 12 HOURS OF HEAVY RAIN
AND THEN THERE IS A FRONTAL PASSAGE BY DAYBREAK THURSDAY. RIVER
FLOODING IS NOT LIKELY EXCEPT FOR THE SKOKOMISH RIVER IN MASON
COUNTY.

&&

.AVIATION...ISOLATED SHOWERS ARE MAINLY OVER THE COAST THIS
MORNING. RAIN WILL INCREASE THIS AFTERNOON AND EVENING AS A COLD
FRONT MOVES INLAND. THE FLOW ALOFT IS WESTERLY. CIGS ARE MAINLY VFR
THIS MORNING EXCEPT FOR PATCHY FOG AT KOLM. SCATTERED SHOWERS WILL
CONTINUE THROUGH LATE TONIGHT AS A WEAK DISTURBANCE PASSES ALOFT. 33

KSEA...CLOUDS WILL INCREASE THROUGH THE DAY BUT VFR CONDITIONS ARE
EXPECTED. LIGHT RAIN 21-00Z WITH SHOWERS IN THE VICINITY THROUGH
12Z. SURFACE WINDS SOUTH TO 10 KT. 33

&&

.MARINE...SOUTHERLY FLOW WILL INCREASE OVER THE WATERS TODAY AS A
COLD FRONT MOVES INLAND. A STRONGER SYSTEM WILL IMPACT THE REGION
WEDNESDAY AND WEDNESDAY NIGHT. GALES ARE LIKELY WITH THIS SYSTEM AS
A DEEP 973 MB LOW TRACKS NORTH ALONG 130 W. SOUTHWEST SWELL WILL
ALSO BUILD TO 15 TO 25 FT WEDNESDAY NIGHT AND THURSDAY. A SURFACE
TROUGH WILL MOVE THROUGH THE WATERS THURSDAY NIGHT. ANOTHER FRONT
WILL REACH THE AREA ON SATURDAY.

RELATIVELY HIGH ASTRONOMICAL HIGH TIDES COMBINED WITH LOW SURFACE
PRESSURE FROM THE DEEP LOW PASSING OFFSHORE WILL RESULT IN POSSIBLE
MINOR TIDAL OVERFLOW WEDNESDAY OR WEDNESDAY NIGHT. 33

&&

.SEW WATCHES/WARNINGS/ADVISORIES...

WA...FLOOD WATCH MASON COUNTY SKOKOMISH RIVER WEDNESDAY NIGHT AND
     THURSDAY.

     HIGH WIND WATCH COAST WEDNESDAY AFTERNOON THROUGH WEDNESDAY
     NIGHT.

PZ...SMALL CRAFT ADVISORY ALL WATERS.

     GALE WATCH COAST...STRAIT OF JUAN DE FUCA...NORTHERN INLAND
     WATERS WEDNESDAY AFTERNOON THROUGH THURSDAY AFTERNOON.

     SMALL CRAFT ADVISORY FOR ROUGH GRAYS HARBOR BAR.

&&

WWW.WEATHER.GOV/SEATTLE

YOU CAN SEE AN ILLUSTRATED VERSION OF THIS DISCUSSION AT
WWW.WEATHER.GOV/SEATTLE/GAFD/LATEST_WEBAFD.HTML

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 8, 3:07 AM PSTGale WatchSEW11 hr
Mar 8, 2:33 PM PSTGale WarningSEW48 hr
Mar 8, 2:35 PM PSTCoastal Flood AdvisorySEWSan Juan41 hr

Nearby

High Wind Watches in Washington, 2016Every high wind watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.